Vimpat▼ (lacosamide) 15 mg/mL syrup: recall due to quality defect

Recall will begin in September 2011 to allow sufficient time for patients to be switched to suitable alternatives.

Article date: August 2011

Vimpat 15 mg/mL syrup for the treatment of partial-onset seizures will be recalled because of a quality defect in some batches, leading to an uneven distribution of the active substance lacosamide. The recall will begin on Sept 15, 2011, to allow sufficient time for patients to be switched to suitable alternatives (see advice below). The precipitate consists of the active substance lacosamide and is not a contamination. This quality defect affects only the syrup.

$CTA Advice for healthcare professionals:

  • doctors should contact their patients to switch them to Vimpat film-coated tablets if possible
  • a10 mg/mL oral solution currently authorised in the USA and undergoing authorisation in the EU may be made available on a named-patients basis for those who cannot take the tablets
  • do not start any new patients on Vimpat 15 mg/mL syrup
  • suspected adverse reactions to Vimpat should be reported on a Yellow Card at www.yellowcard.gov.uk

Advice for patients:

  • patients are advised not to stop the medication or change the dose without speaking to their doctor

Further information

European Medicines Agency statement on Vimpat 15 mg/mL recall

BNF section 4.8.1 Control of epilepsies

Article citation: Drug Safety Update vol 5 issue 1: S1.

Help us improve GOV.UK

Don’t include personal or financial information like your National Insurance number or credit card details.